Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 12, 2002, 3:14 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2002, 3:14 PM MDT (21:14 UTC)
- Expired
- Sep 12, 2002, 4:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 3:17 PM MDT | Hail 0.75 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
176 WUUS55 KPUB 122114 SVRPUB COC041-122215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 316 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 415 PM MDT * AT 310 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM WAS 2 MILES SOUTH OF FORT CARSON...OR ABOUT 12 MILES SOUTH OF COLORADO SPRINGS...MOVING NORTHEAST AT 5 MPH. * SOME LOCATIONS AFFECTED WILL BE... FORT CARSON THROUGH 345 PM... OPEN COUNTRY OF WESTERN AND CENTRAL EL PASO COUNTY. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE INCH IN DIAMETER...AS WELL AS RAIN IN EXCESS OF ONE INCH PER HOUR. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3875 10493 3859 10477 3875 10448 3894 10469
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM MDT, 19 minutes earlier.
Area forecast discussion, Sep 12, 2:55 PM MDT, 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 255 PM MDT THU SEP 12 2002 CONVECTIVE CHANCES THROUGH FRI NIGHT THE CONCERN. CURRENTLY: UPPER LOW SPINNING OVER UTAH WITH CONVECTION FIRING ACROSS THE MOUNTAINS. SLIGHTLY COLDER TEMPS ALOFT AND BETTER UPPER DIFLUENCE AIDING CONVECTION OVER THE NORTHERN AND WRN FRINGES OF THE CWFA...WHILE POCKET OF SLIGHTLY WARMER AIR AT 500MB OVER SERN CO SEEMS TO BE SUPPRESSING ACTIVITY. TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN...WITH HIGHEST POPS OVER THE MOUNTAINS. WONT PUT ANY ENDING TIME IN THE FORECAST AS AT LEAST ISOLATED ACTIVITY WILL PERSIST WITH UPPER LOW NEARBY. FRI-FRI NIGHT...UPPER LOW LIFTS OUT TO THE NORTH OF COLORADO THOUGH TROUGH AXIS WILL REMAIN ACROSS THE STATE. WEAK EASTERLY FLOW DEVELOPS ACROSS THE PLAINS AS SURFACE LOW SAGS INTO NERN NM BY LATE AFTERNOON. SOME DRYING NOTED IN THE MID AND UPPER LEVELS...THOUGH LOW LEVELS REMAIN MOIST. UPPER LEVEL TEMP PROGS SUGGEST LAPSE RATES WILL BE STEEPER OVER THE EAST FRI AFTERNOON AS 500 TEMPS COOL. CURRENT CHANCE POPS LOOK FINE FOR ALL AREAS. COOL SURFACE HIGH BUILDS IN ACROSS CO OVERNIGHT WHICH SHOULD SLOWLY END PRECIP AS LOW LEVELS STABILIZE AND FLOW BECOMES MORE NRLY DOWNSLOPE. ROUGHLY 10F DIFFERENCE BETWEEN FWC AND MAV MAXES...LEANED TOWARD WARMER FWC VALUES. SAT...SURFACE HIGH CONTINUES TO BUILD ACROSS THE STATE WITH SLIGHT INCREASE IN NRLY SFC WINDS AS GRADIENTS INCREASE. KEPT THE DRY FORECAST GOING DESPITE SOME LIGHT QPF ON THE MODELS ALONG THE NM BORDER. SUSPECT DRY AIR ALOFT AND FAIRLY STABLE SURFACE AIR WILL WIN OUT...THOUGH GRADIENTS MIGHT BECOME ENOUGH EASTERLY TO PROMOTE SOME SCATTERED CLOUDS ALONG THE ERN MTNS IN THE AFTERNOON. GUIDANCE TEMPS A LITTLE CLOSER...THOUGH AGAIN SHADED TOWARD SLIGHTLY WARMER FWC. SUNDAY...WARM-UP BEGINS AS UPPER RIDGE BUILDS OVER THE ROCKIES WITH DEEP TROUGH OVER THE PACIFIC NW. WITH DRIER AIR IN PLACE... MORNING LOWS COULD BE FAIRLY COOL...WITH A BIG DIURNAL SWING BY AFTERNOON WITH WEAK DOWNSLOPE ALONG THE ERN MTNS. CURRENT GRIDS LOOK GOOD. MON-THU: FAIRLY TYPICAL LATE SUMMER/EARLY FALL WRLY UPPER FLOW SHOULD BRING MILD AND DRY WX TO MOST OF THE AREA THROUGH THE WEEK. SOME DIFFERENCE IN MODEL SOLUTIONS BY MID WEEK CONCERNING THE WRN U.S. UPPER TROUGH...WITH UKMET DEEPEST...ECMWF MOST PROGRESSIVE... AVN/GFS IN BETWEEN. COULD SEE SOME LIGHT PRECIP WEST OF THE CONT DVD TUE/WED IF DEEPER SOLUTIONS VERIFY...THOUGH THIS LOOKS LIKE A LONG SHOT AT BEST AND WILL KEEP FORECAST DRY FOR NOW. SOME CONCERN ABOUT INCREASING WIND SPEEDS IN THE MTNS TUE/WED IF AVN VERIFIES...THOUGH EUROPEAN SOLUTION ISNT QUITE AS STRONG. WONT ADD WINDY TO EXTENDED PDS YET...THOUGH IT BEARS WATCHING. .PUB...NONE. PETERSEN
In the hours before
Special weather statement, Sep 12, 11:57 AM MDT, 3 hours 17 minutes before
COZ058>089-093>099-122000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1157 AM MDT THU SEP 12 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT... LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY THUNDERSTORM WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 45 MPH...AND HAIL OF 1/2 INCH IN DIAMETER OR LESS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH THE POTENTIAL FOR RAPID RUNOFF AND MUD-FLOWS NEAR PREVIOUSLY BURNED AREAS.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.